Sections

Weather Forecast

Close

Chief's Corner: Opioid deaths an epidemic, but can be prevented

Mike Reitan

Opioid overdose is a life-threatening condition created by excessive opioid levels within a person’s circulatory system. Examples of opioids are: morphine, heroin, fentanyl, tramadol, oxycodone and methadone.

Opioids, because of their effect on the part of the brain that regulates breathing, may cause a person to develop ineffective breathing or cause complete respiratory arrest and death. The signs and symptoms of an opiate overdose often include: a decreased level of consciousness for the person, the person’s eyes exhibiting pinpoint-sized pupils, and respiratory depression. Other symptoms can include seizures and muscle spasms.

Death may be prevented in the case of an opioid overdose if the person receives timely basic life support efforts to include rescue breathing and, if necessary, CPR. In addition to basic life support, the administration of naloxone soon after the determination an opioid overdose has likely occurred can be useful in reducing the cause of the opioid overdose. If a drug overdose is suspected, immediately call 911. Assist the person in maintaining an open airway, assist the person by providing rescue breathing, and monitor their circulation to include performing CPR if necessary.

When given intravenously, naloxone can begin reversing an overdose symptom within two minutes. When injected into a muscle, reaction may occur within five minutes. The medication may also be administered as a nasal mist. Once naloxone has been administered, the person must be closely monitored for signs of improvement in respiratory function and mental status.

If minimal or no response is observed within two or three minutes, dosing can be repeated every two minutes until the maximum dosage set by medical protocol has been reached. If there is no response after naloxone has been administered, alternative diagnosis and treatment will be pursued. If the person does show a response, they should remain under close medical monitoring as the effects of naloxone may wear off before those of the opioids. The person may suffer a relapse of the overdose condition requiring them to receive repeat dosing at a later time. The effects of naloxone last about half an hour to an hour. Administration of naloxone to opioid-dependent individuals may cause symptoms of opioid withdrawal, including restlessness, agitation, nausea, vomiting and an increased heart rate and sweating. naloxone has little to no effect if opioids are not present.

Naloxone is included as a part of emergency overdose response kits distributed to heroin and other opioid drug users and emergency responders. This has been shown to reduce rates of deaths due to overdose. In the US, naloxone is classified as a prescription medication, though it is not a controlled substance.

Naloxone is an emergency response medication and is not meant as an alternative to a drug treatment option. Based on scientific research since the mid-1970s, several key elements form the basis of an effective drug treatment program. It must be recognized that addiction is a complex but treatable disease that affects brain function and behavior and no single treatment is right for everyone. Treatment must be easily accessible, be long enough in duration to allow a change in behavior, and be focused on all the person’s needs, not just the use of drugs.

Certain drugs have been identified as valuable components within an effective drug treatment program. Methadone, buprenorphine and naltrexone are used to treat opioid addiction. Acting on the same targets in the brain as heroin and morphine, methadone and buprenorphine suppress withdrawal symptoms and relieve cravings. Naltrexone blocks the effects of opioids at their receptor sites in the brain, preventing a person from experiencing a high from continued drug use.

It should be used only in patients who have already been detoxified. The medications assist in reducing a patient’s drug- seeking desires and help them become more open to behavioral treatments.

An “Eyes Wide Open” community forum on heroin use is scheduled for 6:30 to 8 p.m. May 5 at the West Fargo High School Theatre, 801 9th St. E.

Reitan is chief of police in West Fargo.

Advertisement
randomness